Ohio, 2010

Damaging Wind in Ohio, August 11, 2010

August 11, 2010 · NWS CLE · 1 event in 1 county or zone

A warm lifted into northern Ohio during the afternoon hours of August 11th. Showers and thunderstorms developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm lifted into northern Ohio during the afternoon hours of August 11th. Showers and thunderstorms developed along the front. One of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 11, 1:00 PM EST, 40 minutes earlier.

Area forecast discussion, Aug 11, 1:00 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
200 PM EDT WED AUG 11 2010

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL WOBBLE ACROSS WESTERN AND CENTRAL
OHIO THROUGH TONIGHT. LOW PRESSURE WILL MOVE ACROSS ONTARIO ON
THURSDAY DRAGGING A WEAKENING COLD FRONT ACROSS THE REGION. THE
NEXT STORM SYSTEM WILL BE MOVING INTO THE WESTERN GREAT LAKES ON
SATURDAY THEN SWEEP ACROSS THE AREA LATE SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WEAK FRONTAL BOUNDARY LOCATED ACROSS WESTERN AND CENTRAL OHIO
HAVE BEEN THE FOCUS FOR A FEW SHOWERS THROUGH THE NIGHT. A FEW OF
THESE SHOWERS MAY CLIP THE REGION THIS MORNING. THIS BOUNDARY
WILL REMAIN CLOSE ENOUGH TO THE SOUTHWESTERN COUNTY WARNING AREA
TO WARRANT A MENTION OF THUNDERSTORMS FOR THE AFTERNOON.
ADDITIONAL THUNDERSTORMS WILL DEVELOP OVER NORTHERN INDIANA AND
COULD SLIDE INTO NW OHIO DURING THE LATE AFTERNOON.

THERE IS PLENTY OF LOW LEVEL MOISTURE AROUND AGAIN THIS MORNING
WITH AREAS OF FOG. THE THICKEST FOG IS LOCATED ACROSS NE OHIO INTO
NW PA WHERE SKIES HAVE BEEN CLEAR FOR MOST OF THE NIGHT. IT
APPEARS THAT VISIBILITIES WILL FLUCTUATE ENOUGH ACROSS THIS
REGION TO KEEP US FROM ISSUING A DENSE FOG ADVISORY. HOWEVER WILL
KEEP A SHORT TERM FORECAST GOING MENTIONING THE THICKER FOG
THROUGH AT LEAST SUNRISE.

PLENTY OF MIDDLE AND HIGH LEVEL CLOUD COVER WILL DRIFT ACROSS THE
REGION TODAY WHICH WILL LEAD TO A GENERALLY PARTLY SUNNY SKY. THIS
SHOULD HAVE AN IMPACT ON HIGH TEMPERATURES BUT STILL SOME
UNCERTAINTY ON HOW MUCH UNDER GUIDANCE TO GO. MAV GUIDANCE HAS
BEEN A COUPLE DEGREES TOO WARM OVER THE LAST SEVERAL DAYS SO WILL
UNDERCUT IT AT LEAST SLIGHTLY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE WEAK FRONTAL BOUNDARY AND OUTFLOW FROM CONVECTION OVER INDIANA
SHOULD DRIFT INTO NORTHWESTERN OHIO THROUGH THE EVENING. BELIEVE
MOST OF THIS ACTIVITY WILL BE SCATTERED IN NATURE. THE SCATTERED
ACTIVITY WILL CONTINUE INTO THURSDAY AS A WEAKENING COLD FRONT
SLIDES INTO THE REGION. THE NEXT STORM SYSTEM WILL MOVE INTO THE
WESTERN GREAT LAKES ON FRIDAY WITH AT LEAST A LULL IN THE SHOWER
AND THUNDERSTORM ACTIVITY ANTICIPATED ACROSS NORTHERN OHIO AND NW
PA. AS A COLD FRONT APPROACHES ON SATURDAY THERE SHOULD BE A
GRADUAL INCREASE IN THUNDERSTORM CHANCES THROUGH THE AFTERNOON
INTO THE EVENING. THESE SHOWER AND THUNDERSTORM CHANCES WILL
CONTINUE INTO SATURDAY NIGHT AS WE AWAIT THE COLD FRONTAL PASSAGE.

TEMPERATURES FOR THE END OF THE WEEK INTO THE WEEKEND WILL
CONTINUE TO BE ABOVE AVERAGE WITH HIGHS REMAINING IN THE MID 80S
TO NEAR 90. THE AMOUNT OF CLOUD COVER EACH AFTERNOON WILL DICTATE
IF WE CAN TOUCH 90 DEGREES OR NOT.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ALONG AND AHEAD OF A
SLOW MOVING COLD FRONT THAT SHOULD MOVE ACROSS AT LEAST HALF OF
NORTHERN OHIO BY SUNDAY EVENING. THE SLOWER FRONTAL MOVEMENT
SHOULD ALLOW FOR ANOTHER DAY WITH HIGHS IN THE 80S. IF ENOUGH
BREAKS IN THE CLOUD COVER CAN OCCUR THE REGION MAY SEE A FEW
LOCATIONS APPROACH 90 DEGREES.

COLD FRONT WILL BEGIN TO PUSH EAST OF THE AREA MONDAY AFTERNOON. THE
FRONT SHOULD TAKE THE PRECIPITATION WITH IT AND WILL BE FAR ENOUGH
EAST THAT I SHOULD BE ABLE TO KEEP THE DAY TIME PERIOD DRY.

UPPER LEVEL TROUGH SWINGS THROUGH THE AREA OVER THE TOP OF THE
SURFACE RIDGE. HOWEVER...THIS UPPER LEVEL FEATURE IS EXPECTED TO BE
DRY AS IT MOVES INTO THE REGION. SOME CLOUDS WILL SPREAD INTO THE
REGION WITH THE TROUGH.

DROPPED TEMPERATURES BACK A FEW DEGREES WITH WEST NORTHWEST FLOW
EXPECTED IN THE COLD AIR ADVECTION. NIGHT TIME LOWS UP A FEW DEGREES
WITH THE CLOUD COVER SUPPORTING LESS RADIATIONAL COOLING.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
ONE ROUND OF THUNDERSTORMS IS TRYING TO WEAKEN AS IT MOVES EAST
AND THEN ANOTHER ROUND MAY DEVELOP AHEAD OF ANOTHER SHORT WAVE FOR
THE EVENING HOURS. AFTER THAT MOVES THROUGH AND WITH LIGHT WINDS
AND A MOIST ATMOSPHERE MVFR AND IFR FOG WILL DEVELOP AFTER 05Z. THE
FOG WILL BURN OFF BETWEEN 14Z AND 15Z. BEING THAT IT IS AUGUST IT
WILL TAKE A LITTLE LONGER TO BURN OFF THEN IT WOULD HAVE IN JULY.
MORE CUMULUS WILL BE DEVELOPING THURSDAY.

.OUTLOOK...AREAS OF NON VFR IN SCATTERED SHOWERS AND THUNDERSTORMS
THURSDAY AND AGAIN LATE SATURDAY THROUGH SUNDAY.

&&

.MARINE...
LAKE IS EXPECTED TO BE RATHER TRANQUIL FOR THE NEXT SEVERAL DAYS.
SOUTHERLY FLOW WILL DEVELOP ON SATURDAY AND TAKE WINDS UP TO 10
KNOTS. THIS SHOULD STILL KEEP WAVES FROM EXCEEDING SMALL CRAFT
CRITERIA. HOWEVER...GRADIENT BEGINS TO TIGHTEN SATURDAY NIGHT INTO
SUNDAY AND WINDS WILL LIKELY BE APPROACHING 20 KNOTS. SMALL CRAFT
FLAGS COULD POSSIBLY BE FLYING BY SUNDAY MORNING.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN
SHORT TERM...MULLEN
LONG TERM...LOMBARDY/MULLEN
AVIATION...KIELTYKA
MARINE...LOMBARDY
Hazardous weather outlook, Aug 11, 3:26 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
426 AM EDT WED AUG 11 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-120830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
426 AM EDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 108 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
August 11, 1:40 PM EST
Where
Ottawa County, Oak Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.520, -83.150

Thunderstorm winds toppled a utility pole and a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254895.